An adaptive two-stage estimation method for additive models

Lu Lin*, Xia Cui, Lixing ZHU

*Corresponding author for this work

Research output: Contribution to journalJournal articlepeer-review

6 Citations (Scopus)


In this paper, a two-stage estimation method for non-parametric additive models is investigated. Differing from Horowitz and Mammen's two-stage estimation, our first-stage estimators are designed not only for dimension reduction but also as initial approximations to all of the additive components. The second-stage estimators are obtained by using one-dimensional non-parametric techniques to refine the first-stage ones. From this procedure, we can reveal a relationship between the regression function spaces and convergence rate, and then provide estimators that are optimal in the sense that, better than the usual one-dimensional mean-squared error (MSE) of the order n-4/5, the MSE of the order n-1; can be achieved when the underlying models are actually parametric. This shows that our estimation procedure is adaptive in a certain sense. Also it is proved that the bandwidth that is selected by cross-validation depends only on one-dimensional kernel estimation and maintains the asymptotic optimality. Simulation studies show that the new estimators of the regression function and all components outperform the existing estimators, and their behaviours are often similar to that of the oracle estimator.

Original languageEnglish
Pages (from-to)248-269
Number of pages22
JournalScandinavian Journal of Statistics
Issue number2
Publication statusPublished - Jun 2009

Scopus Subject Areas

  • Statistics and Probability
  • Statistics, Probability and Uncertainty

User-Defined Keywords

  • Adjustment
  • Kernel estimation
  • Local fitting
  • Non-parametric additive model
  • Non-parametric adjustment
  • Semiparametric method


Dive into the research topics of 'An adaptive two-stage estimation method for additive models'. Together they form a unique fingerprint.

Cite this